Alert archive / Oregon / Gale Warnings in 2020
Gale Warning 21, NWS Portland, OR
NWS Portland, OR issued this gale warning at May 11, 2020, 2:31 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 2:31 PM PDT (21:31 UTC)
- Expired
- May 12, 2020, 12:52 AM PDT
- In force
- 10 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
150 WHUS76 KPQR 112131 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 231 PM PDT Mon May 11 2020 PZZ275-121045- /O.UPG.KPQR.SC.Y.0100.000000T0000Z-200512T1600Z/ /O.NEW.KPQR.GL.W.0021.200511T2131Z-200512T1000Z/ Waters from Cascade Head to Florence OR from 10 to 60 NM- 231 PM PDT Mon May 11 2020 ...GALE WARNING IN EFFECT UNTIL 3 AM PDT TUESDAY... * WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 9 to 13 feet at 9 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Until 3 AM PDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ250-255-121045- /O.EXB.KPQR.SC.Y.0100.200512T1200Z-200513T0100Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 231 PM PDT Mon May 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM PDT TUESDAY... * WHAT...South winds 15 to 25 kt. Seas 8 to 10 feet at 9 seconds. * WHERE...Coastal waters from Cape Shoalwater WA to Florence OR out 10 NM. * WHEN...From 5 AM to 6 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ270-121045- /O.EXT.KPQR.SC.Y.0100.200512T0600Z-200513T0100Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 231 PM PDT Mon May 11 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 6 PM PDT TUESDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt. Seas 8 to 11 feet at 9 seconds. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...From 11 PM this evening to 6 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/pqr
1 follow-up statement
523 WHUS76 KPQR 120752 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 1252 AM PDT Tue May 12 2020 PZZ275-122100- /O.CAN.KPQR.GL.W.0021.000000T0000Z-200512T1000Z/ /O.EXB.KPQR.SC.Y.0100.200512T0752Z-200513T1600Z/ Waters from Cascade Head to Florence OR from 10 to 60 NM- 1252 AM PDT Tue May 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT WEDNESDAY... ...GALE WARNING HAS BEEN REPLACED WITH A SMALL CRAFT ADVISORY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 10 to 12 feet at 9 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Until 9 AM PDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ270-122100- /O.EXT.KPQR.SC.Y.0100.000000T0000Z-200513T1600Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 1252 AM PDT Tue May 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * WHAT...South winds 20 to 25 kt with gusts up to 30 kt and seas 10 to 12 feet at 9 seconds. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 9 AM PDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ250-255-122100- /O.EXT.KPQR.SC.Y.0100.200512T1200Z-200513T1600Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 1252 AM PDT Tue May 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 AM EARLY THIS MORNING TO 9 AM PDT WEDNESDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 10 feet at 9 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 5 AM early this morning to 9 AM PDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/pqr
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at May 11, 1:57 PM PDT, 34 minutes earlier.
Area forecast discussion, May 11, 1:57 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Portland OR
157 PM PDT Mon May 11 2020
.SYNOPSIS...Low pressure offshore will spread showers and a few
isolated thunderstorms over the Cascades. Meanwhile, an increasing
marine influence will lead to considerably cooler temperatures
inland today. An upper level trough will linger off the Pac NW coast
through Thursday, keeping our weather cool and unsettled. Weak high
pressure should lead to a mostly dry day Friday, then a Pacific
frontal system will likely bring rain back to the forecast area
during the weekend.
&&
.SHORT TERM...Today through Thursday...Current radar is showing
convective cells starting to pop-up in the central Cascades with
MUCAPE near 700 J/kg. Convective models are continuing to show
200-400 J/kg of MLCAPE coupled with 40-45 kt 0-6km shear through the
evening. These conditions will continue to support thunderstorm
activity along the crest as the shortwave moves northward.
Satellite is showing a more well-defined low starting to move into
the area from the west, southwest. Heavy showers are moving into the
southern half of the CWA as the cold front pushes onshore, which is
currently near Coos Bay. Models are showing this low will continue to
parallel the coast through the evening and slowly track toward the
Gulf of Alaska through Wednesday. As the system becomes the dominant
forcing across the region, diffluence aloft will decrease and 700mb
winds will turn onshore which will reduce chances of thunderstorms
across the area going into tomorrow.
Models and their ensembles are still in good agreement the
region will remain in a cool and rather damp showery pattern Tuesday
through Thursday. As the strong Monday system slowly tracks north,
shortwaves from the southwest will continue to inject enough lift to
keep showers across the area through Thursday. Rainfall totals will
be quite variable as much of the precipitation will be due to
convection. In total, inland valleys appear most likely to pick up
somewhere between 0.5-1.25" of rain over the three day period based
on the GEFS and EPS ensemble data. -BPhillips
.LONG TERM...Thursday night through Monday... Long-range ensembles
and deterministic models are showing the upper-level trough move out
of the area Thursday night and transient ridging building in its
place. This ridging will likely bring warmer, drier weather Friday
and possibly early Saturday. This weak ridging is pushed out fairly
quickly as a deep Pacific frontal system moves into the Pac NW by
Saturday evening. This will bring more rain across the CWA over the
weekend and early part of the next week. -BPhillips
&&
.AVIATION...A low pressure system lifting north offshore will keep
the region in a showery weather pattern. Isolated thunderstorms
cannot be ruled out through about 02Z-05Z. For inland areas, expect
predominantly VFR conditions for the next 24 hours, although there
is a chance for seeing MVFR ceilings developing after 14Z. Along the
coast VFR conditions this evening will likely lower to MVFR category
late tonight and Tuesday morning, between 08Z and 13Z. Expect MVFR
conditions on the coast to persist through the rest of the day
Tuesday.
PDX AND APPROACHES...Predominantly VFR conditions expected to
continue through 14Z Tuesday. After 14Z, VFR conditions remain
likely, but with a chance of ceilings lowering temporarily to
MVFR category.
&&
.MARINE...An unseasonably strong low pressure will move north to
west of the coastal waters near 139W Monday night and Tuesday.
Strong southerly winds will develop and spread north over the
coastal waters Monday afternoon and evening, with the strongest
winds expected over the outer waters tonight. South of Cascade Head
closest to the low center lies the best possibility for gale force
wind gusts overnight. As the low begins to weaken Tuesday, expect
small craft advisory winds to spread into the inner waters. The low
is expected to slowly weaken and retreat to the northwest Tuesday
night and Wednesday, allowing peak wind gusts to finally drop under
20 kt during the day Wednesday. Steep seas will build quickly Monday
night, especially over the outer waters where they are expected to
top out between 11 ft and 14 ft, in response to the local winds.
Seas will only very slowly subside Tuesday through Wednesday. The
latter half of the week will see more benign weather, with winds
under 20 kt Thursday through Saturday and seas dropping down to 4 to
6 ft.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 11 PM this evening to 6 PM PDT
Tuesday for Waters from Cape Shoalwater WA to Cascade Head
OR from 10 to 60 NM.
Small Craft Advisory from 5 AM to 6 PM PDT Tuesday for coastal
waters from Cape Shoalwater WA to Florence OR out 10 NM.
Gale Warning until 3 AM PDT Tuesday for Waters from Cascade
Head to Florence OR from 10 to 60 NM.
&&
&&
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:30 AM PDT | Small Craft Advisory | PQR | 68 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.